Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 72, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2008, 2:43 PM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2008, 2:43 PM CDT (19:43 UTC)
- Expired
- Sep 18, 2008, 8:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Major
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.7 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 181943
FFWMAF
TXC377-190145-
/O.NEW.KMAF.FF.W.0072.080918T1943Z-080919T0145Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT THU SEP 18 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
SOUTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
ON THE RIO GRANDE AT PRESIDIO BELOW THE RIO CONCHOS
* UNTIL 845 PM CDT
* AT 238 PM CDT...A LEVEE ON THE RIO GRANDE RIVER AT PRESIDIO
HAS A HIGH PROBABILITY OF FAILURE WHICH WOULD CAUSE FLASH
FLOODING OF SURROUNDING LOW LYING AREAS NEAR THE LEVEES.
* LOCATIONS IMPACTED INCLUDE PRESIDIO AND REDFORD
IF YOU ARE IN THE LOW LYING AREAS BELOW THE RIO CONCHOS YOU
SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.
FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$1 follow-up statement
000
WGUS74 KMAF 182147
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU SEP 18 2008
TXC377-190145-
/O.CON.KMAF.FF.W.0072.000000T0000Z-080919T0145Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRESIDIO-
447 PM CDT THU SEP 18 2008
...A FLASH FLOOD WARNING ON THE RIO GRANDE REMAINS IN EFFECT UNTIL
845 PM CDT FOR SOUTHERN PRESIDIO COUNTY...
AT 434 PM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE CONTINUE
AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR. THESE RELEASES
ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS WHICH WILL KEEP RIVER
LEVELS ELEVATED. DUE TO THE HIGH VOLUME OF WATER PASSING THROUGH
THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF LEVEE FAILURE WITHOUT
WARNING. INDIVIDUALS IN THE PRESIDIO AND REDFORD AREAS...NEED TO
CONTINUE MONITORING RIVER CONDITIONS FOR POTENTIAL FAILURE AND BE
PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY.
LOCATIONS IMPACTED INCLUDE PRESIDIO...REDFORD...AND FM 170 THROUGH
THIS AREA.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:19 PM CDT, 24 minutes earlier.
Area forecast discussion, Sep 18, 2:19 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT THU SEP 18 2008
.DISCUSSION...
NW MID LEVEL FLOW IN PLACE ACRS CWFA WITH TROF AXIS POSITIONED E.
NW MID LEVEL FLOW SEEMS PRETTY DRY AND WILL GENERALLY BE CLEAR
OVERNIGHT AND WITH SFC DWPNTS MAINLY IN THE 40S OVERNIGHT EXPECT
THAT THERE WILL AGAIN BE OPTIMAL RADIATIONAL COOLING CONDITIONS.
DIURNAL RANGES NEARING 25 DEGREES. INTO FRI NW MID LEVEL FLOW WILL
REMAIN IN PLACE AND GFS DEPICTS A FAVORABLE CONVERGENT SE FLOW
INTO E-NE NM FOR SHRA/TSRA. MODEL QPF/S KEEP PRECIP N-NW OF CWFA
BUT 7H-5H LR/S STILL NEAR 7 C/KM. THIS WITH LIMITED SFC MSTR KEEPS
85H BASED LI/S POSITIVE AND WILL CONTINUE WITH DRY FCST. MID/HIGH
CLOUDS WILL RESULT IN SOME MCLOUDY CONDITIONS THRU MIDNIGHT ACRS
NW. MID LEVEL RIDGE AXIS WILL EDGE EWD SAT WHICH WOULD TEND CUT
OFF PRECIP FROM GENERATION SOURCE OF NM MTNS AND WILL CONTINUE
WITH DRY FCST. NAM 85H TEMPS NEAR 22C OVER MAF SAT WHICH YIELDS
TEMPS LOWER TO UPPER 80S FRI/SAT. AFOREMENTIONED RIDGE AXIS
OVERHEAD SUN THUS MAINTAINING DRY FCST AND 5H HGHTS INCREASING
SLIGHTLY WILL TREND TEMPS UP SOME. 5H RIDGE AXIS MOVES E SUN WHICH
WILL ALLOW MID LEVEL WINDS TO HAVE MORE OF A WLY COMPONENT WHICH
SHOULD BE ABLE TO ENHANCE LEE TROF SOME AND ASSOCD 85H THERMAL
RIDGE. THESE FEATURES LEE TROF/THERMAL RIDGE WILL BE MORE
PROMINENT MON AS MID LEVEL TROF MOVES INTO INTER MTN W SLOWLY
INCREASING SW MID LEVEL FLOW ACRS SE NM/W TX. GFS A LITTLE MORE
PROGRESSIVE THAN ECMWF BUT IN GENERAL TUE CONDITIONS WILL BE
SIMILAR TO MON BUT WARMER WITH MORE WIND. ASSOCD COLD FRONT WILL
PASS THRU W TX/SE NM LATE WED OR THUR AS AFOREMENTIONED MID LEVEL
TROF MOVES E. PRE/POST FRONTAL PRECIP ISN/T OUT OF THE QUESTION
DEPENDING DEGREE OF MSTR RETURN AND DEPTH OF COLD FRONT.
&&
.HYDROLOGY...
THE RIO GRANDE REMAINS IN MODERATE TO MAJOR FLOOD FROM PRESIDIO
DOWNSTREAM THRU BIG BEND. AS OF LATE MORNING THE STAGE AT PRESIDIO
INTERNATIONAL BRIDGE WAS JUST BELOW 28 FT. LEVELS CONTINUE TO
FLUCTUATE ALONG THE RIO GRANDE DUE TO BREACHES ON THE LEVEE IN
MEXICO ALONG THE CONCHOS. ALSO IT HAS BEEN REPORTED THAT THE LEVEE
HAS BEEN BREACHED SE OF PRESIDIO AND OTHER SECTIONS ARE SHOWING
WEAKNESS.
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 55 83 58 84 / 0 0 0 0
CARLSBAD NM 52 85 55 87 / 0 10 10 10
DRYDEN TX 57 85 60 87 / 0 0 0 0
FORT STOCKTON TX 54 85 60 87 / 0 0 0 0
GUADALUPE PASS TX 54 80 59 78 / 0 10 0 10
HOBBS NM 52 86 56 86 / 0 10 10 10
MARFA TX 42 80 47 80 / 0 0 0 0
MIDLAND INTL AIRPORT TX 54 84 58 86 / 0 0 0 0
ODESSA TX 56 86 59 86 / 0 0 0 0
WINK TX 54 88 59 89 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&Hazardous weather outlook, Sep 18, 1:27 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 127 PM CDT THU SEP 18 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 127 PM CDT THU SEP 18 2008 /1227 PM MDT THU SEP 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES FROM THE LUIS LEON RESERVOIR IN NORTHERN MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN AT OR ABOVE RECORD FLOOD STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY STEADY THROUGH THE UPCOMING WEEKEND INTO EARLY NEXT WEEK. HIGHWAY 170 REMAINS CLOSED TO THROUGH TRAFFIC AND THERE ARE LIKELY OTHER COUNTY ROADS THAT ARE IMPASSABLE AS WELL. ALL TRAVELING IN THE AREA ARE URGED TO USE EXTREME CAUTION AND AVOID ALL LOCATIONS WHERE WATER MAY BE OVER THE ROADWAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:15 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 17, 10:20 PM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
| Sep 18, 2:33 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 18, 2:44 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 18, 8:50 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 18, 10:30 AM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.